Iowa, 2018

Flooding in Iowa, May 3 to 9, 2018

May 3 to 9, 2018 · NWS DMX · 4 events in 3 counties and zones

River flooding occurred toward the beginning of May at several sites across central and northern Iowa due to heavy rain and late season snowmelt runoff from Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River flooding occurred toward the beginning of May at several sites across central and northern Iowa due to heavy rain and late season snowmelt runoff from Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 11:01 PM CST, 29 minutes earlier.

Area forecast discussion, May 3, 11:01 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1201 AM CDT Fri May 4 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1201 PM CDT Thu May 3 2018

Rain and lower MVFR cigs through northeast/central and southeast
until 12z. Some potential for fog overnight but confidence remains
low as to coverage and vsby. Overnight shift will monitor. Otherwise
VFR conditions return by 12-15z with northwest flow and mixing to
15 to 20kts. Winds will drop off by 23z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...REV
Hazardous weather outlook, May 3, 9:21 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1021 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050330-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1021 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

Flood Watches are in effect for portions of the Cedar River at
Cedar Falls, Iowa River near Rowan, and the Des Moines River at SE
6th St through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

REV

In the hours before

Local storm report, May 3, 7:03 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          4 NE SWAN               41.50N 93.24W
05/03/2018                   MARION             IA   TRAINED SPOTTER

            TREES DOWN IN THE AREA.

&&
Local storm report, May 3, 7:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     COLLINS                 41.91N 93.31W
05/03/2018  E60 MPH          STORY              IA   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
            AND HEAVY RAINFALL. DITCHES ARE FULL.

&&

FAB
Local storm report, May 3, 7:19 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 ENE LAKE RED ROCK     41.42N 93.06W
05/03/2018                   MARION             IA   AMATEUR RADIO

&&

REV
Special weather statement, May 3, 8:11 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
911 PM CDT THU MAY 3 2018

IAZ039-050-040315-
Black Hawk IA-Tama IA-
911 PM CDT THU MAY 3 2018

...STRONG WIND GUSTS POSSIBLE...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reinbeck to 7 miles east of Tama. Movement
was northeast at 30 mph.

Winds up to 40 mph will be possible with these storms along with
torrential rainfall.

Locations impacted include...
Jesup, La Porte City, Traer, Dysart, Washburn, Gilbertville, Clutier,
Vining and Clark State Park.

LAT...LON 4230 9230 4202 9230 4197 9245 4228 9257
      4253 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0210Z 244DEG 26KT 4228 9255 4198 9243

Boksa
Local storm report, May 3, 9:17 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          5 S PRAIRIE CITY        41.52N 93.23W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            SPOTTER RELAYED CONFIRMATION OF TORNADO
            STILL ON THE GROUND, SUSPECTED MOVING SE.

0745 PM     TORNADO          4 NE SWAN               41.50N 93.24W
05/03/2018                   MARION             IA   TRAINED SPOTTER

            TREES DOWN IN THE AREA.

0742 PM     TORNADO          4 SW PRAIRIE CITY       41.55N 93.29W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
            SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
            PRAIRIE CITY.

0738 PM     TORNADO          3 ESE HARTFORD          41.44N 93.36W
05/03/2018                   WARREN             IA   EMERGENCY MNGR

            WARREN COUNTY EMA RELAYED CONFIRMED REPORTS
            OF A TORNADO ON THE GROUND. LOCATION
            APPROXIMATE.

0734 PM     FUNNEL CLOUD     2 E SANDYVILLE          41.37N 93.34W
05/03/2018                   WARREN             IA   PUBLIC

            JUST WEST OF PLEASANTVILLE. REPORTED BY FIRE
            AND LAW.

0616 PM     HAIL             3 E NORWALK             41.50N 93.63W
05/03/2018  E0.88 INCH       WARREN             IA   EMERGENCY MNGR

            NEAR HIGHWAY 5 AND COUNTY RD R63. RELAYED
            FROM WARREN CO DEPUTY.

0610 PM     TSTM WND DMG     1 NNW FORT DODGE        42.53N 94.19W
05/03/2018                   WEBSTER            IA   LAW ENFORCEMENT

            TWO LARGE TREES DOWN IN FORT DODGE.

0548 PM     FUNNEL CLOUD     2 WSW STUART            41.49N 94.35W
05/03/2018                   ADAIR              IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED - NEARLY TO THE
            GROUND.

0542 PM     FUNNEL CLOUD     2 W GRIMES              41.69N 93.83W
05/03/2018                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR THE DALLAS CENTER
            GRIMES HIGH SCHOOL.

0535 PM     TSTM WND GST     2 WNW URBANDALE         41.65N 93.77W
05/03/2018  E60 MPH          POLK               IA   TRAINED SPOTTER

            AT LEAST 60 MPH WINDS ALONG WITH COPIOUS
            AMOUNTS OF SMALL HAIL.

0534 PM     HAIL             3 SW CLIVE              41.58N 93.81W
05/03/2018  E0.75 INCH       DALLAS             IA   PUBLIC

            ROTATION IN CLOUD, DIME TO PENNY HAIL.

0533 PM     FUNNEL CLOUD     2 N CARBON              41.08N 94.82W
05/03/2018                   ADAMS              IA   TRAINED SPOTTER

            FUNNEL NEARLY TO GROUND NOW BACK UP. STILL
            SEEING LOWERING OF THE CLOUD.

0530 PM     TSTM WND DMG     5 N NODAWAY             41.01N 94.91W
05/03/2018                   ADAMS              IA   PUBLIC

            APPARENT MICROBURST CAUSED DAMAGE TO A HOUSE
            ALONG WITH TREE DAMAGE.

0530 PM     FUNNEL CLOUD     4 NNW CASEY             41.57N 94.55W
05/03/2018                   GUTHRIE            IA   TRAINED SPOTTER

            SPOTTER SITUATED JUST N OF MENLO NOTED
            FUNNEL CLOUD TO THE WNW. LOCATION
            APPROXIMATE AT THE TIME.

0447 PM     FUNNEL CLOUD     5 WSW CARBON            41.02N 94.91W
05/03/2018                   ADAMS              IA   LAW ENFORCEMENT

            MONTGOMERY COUNTY SHERIFF REPORTS FUNNEL
            CLOUD.

&&
Local storm report, May 3, 9:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 ENE LAKE RED ROCK     41.42N 93.06W
05/03/2018                   MARION             IA   AMATEUR RADIO

0759 PM     FUNNEL CLOUD     3 ESE PRAIRIE CITY      41.59N 93.17W
05/03/2018                   JASPER             IA   EMERGENCY MNGR

0755 PM     TSTM WND GST     COLLINS                 41.91N 93.31W
05/03/2018  E60 MPH          STORY              IA   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
            AND HEAVY RAINFALL. DITCHES ARE FULL.

0747 PM     TORNADO          5 S PRAIRIE CITY        41.52N 93.23W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            SPOTTER RELAYED CONFIRMATION OF TORNADO
            STILL ON THE GROUND, SUSPECTED MOVING SE.

0745 PM     TORNADO          4 NE SWAN               41.50N 93.24W
05/03/2018                   MARION             IA   TRAINED SPOTTER

            TREES DOWN IN THE AREA.

0742 PM     TORNADO          4 SW PRAIRIE CITY       41.55N 93.29W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
            SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
            PRAIRIE CITY.

0738 PM     TORNADO          3 ESE HARTFORD          41.44N 93.36W
05/03/2018                   WARREN             IA   EMERGENCY MNGR

            WARREN COUNTY EMA RELAYED CONFIRMED REPORTS
            OF A TORNADO ON THE GROUND. LOCATION
            APPROXIMATE.

0734 PM     FUNNEL CLOUD     2 E SANDYVILLE          41.37N 93.34W
05/03/2018                   WARREN             IA   PUBLIC

            JUST WEST OF PLEASANTVILLE. REPORTED BY FIRE
            AND LAW.

0616 PM     HAIL             3 E NORWALK             41.50N 93.63W
05/03/2018  E0.88 INCH       WARREN             IA   EMERGENCY MNGR

            NEAR HIGHWAY 5 AND COUNTY RD R63. RELAYED
            FROM WARREN CO DEPUTY.

0610 PM     TSTM WND DMG     1 NNW FORT DODGE        42.53N 94.19W
05/03/2018                   WEBSTER            IA   LAW ENFORCEMENT

            TWO LARGE TREES DOWN IN FORT DODGE.

0548 PM     FUNNEL CLOUD     2 WSW STUART            41.49N 94.35W
05/03/2018                   ADAIR              IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED - NEARLY TO THE
            GROUND.

0542 PM     FUNNEL CLOUD     2 W GRIMES              41.69N 93.83W
05/03/2018                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR THE DALLAS CENTER
            GRIMES HIGH SCHOOL.

0535 PM     TSTM WND GST     2 WNW URBANDALE         41.65N 93.77W
05/03/2018  E60 MPH          POLK               IA   TRAINED SPOTTER

            AT LEAST 60 MPH WINDS ALONG WITH COPIOUS
            AMOUNTS OF SMALL HAIL.

0534 PM     HAIL             3 SW CLIVE              41.58N 93.81W
05/03/2018  E0.75 INCH       DALLAS             IA   PUBLIC

            ROTATION IN CLOUD, DIME TO PENNY HAIL.

0533 PM     FUNNEL CLOUD     2 N CARBON              41.08N 94.82W
05/03/2018                   ADAMS              IA   TRAINED SPOTTER

            FUNNEL NEARLY TO GROUND NOW BACK UP. STILL
            SEEING LOWERING OF THE CLOUD.

0530 PM     FUNNEL CLOUD     4 NNW CASEY             41.57N 94.55W
05/03/2018                   GUTHRIE            IA   TRAINED SPOTTER

            SPOTTER SITUATED JUST N OF MENLO NOTED
            FUNNEL CLOUD TO THE WNW. LOCATION
            APPROXIMATE AT THE TIME.

0447 PM     FUNNEL CLOUD     5 WSW CARBON            41.02N 94.91W
05/03/2018                   ADAMS              IA   LAW ENFORCEMENT

            MONTGOMERY COUNTY SHERIFF REPORTS FUNNEL
            CLOUD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Webster

When
May 3, 11:30 PM CST to May 6, 3:00 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 11.44 feet on 4 May 2018 at 22:30 UTC.

Flood, Butler

When
May 4, 6:00 PM CST to May 5, 11:45 PM CST
Where
Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.650, -92.490

The Shell Rock River at Shell Rock crested at 13.66 feet on 5 May 2018 at 20:15 UTC.

Flood, Black Hawk

When
May 5, 7:30 AM CST to May 9, 2:30 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 92.19 feet on 6 May 2018 at 14:30 UTC.

Flood, Black Hawk

When
May 6, 6:00 AM CST to May 7, 7:45 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Waterloo crested at 13.68 feet on 6 May 2018 at 21:45 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755390, 755395, 755392, 755393.